photo: cong-rats! (by the nurse when she changed my PICC dressing for the final time), PMH, may 2021
I had a happy collision with a major milestone three-weeks ago on May 18 – my final chemotherapy infusion. I was meant to be done on March 31 on my dose-dense treatment plan, but that was before we learned that I had a sensitivity to Paclitaxel (aka Taxol), my second set of chemo drugs.
After my allergic-type reaction we made some changes to my treatment plan. Instead of 3 more infusions to be given over the next 6-weeks, we moved to a lower dose to 1/3 and administer weekly over 9-weeks in order to make sure my body could handle the same amount of meds, just given over a longer time period.
In addition, I needed to keep going with a weekly intravenous dose of the steroid dexamethasone, benadryl, and some other med to protect my stomach (I think from the steroid). We added these medications to stop me from having an allergic reaction during the Taxol infusion. Despite our best efforts, we needed to postpone 3 infusions by a week, and lowered the overall dose by 20% with about 5 more infusions to go.
Even though we did all those things, my hands are still messed up. What do I mean by the very non-specific “messed up”?
Well, there is a pretty standard reaction to the chemo meds called neuropathy. I have that. It’s basically tingling, numbness, loss of sensation, and at the same time, too much sensation. Results in sore finger and toe nails, dropping things and feeling unsteady on your feet because you don’t always know where the ground is. This usually resolves. It takes time, and some rehab to retrain your nerves to sort of re-calibrate your nerves.
What the medical oncologists have been concerned about for me is the skin toxicity I’m having in my hands. I’ve whined about it here before. When I use them, my hands get red, sore, puffy and at times feel like they are burned or, for a more exotic description – like my superhero superpower would be to shoot flames from my fingertips.
Apparently, this is unusual.
Let me take a moment to write about my medical oncology team at Princess Margaret Hospital. My medical oncologist is the very calming and rational Dr. David Cescon, but because PMH is part of the University Hospital Network, it’s a ‘teaching’ hospital. I usually see a doctor on his team instead – the amazing Dr. Brooke Wilson. Just love her, she makes me feel like we’re buddies. And in a way, we are. Co-conspirators in medically kicking cancer’s ass.
I saw Dr. Wilson this week for a post-infusion follow up and to discuss what comes next in my treatment. When she came in to see me, she congratulated me on being done and said she was so sorry that I had such a rough time of it. When I said, “Well, doesn’t everyone?”, she said, “No, actually.” According to my doctor, I had one of the hardest times of the treatment that she’s seen. Special little health unicorn that I am.
Dr. Wilson is referring me to a doctor at the Survivorship clinic run out of PMH so that someone can start monitoring my hands and getting baseline on them now. No one knows if/when this will resolve. I had (naively) hoped that once the chemotherapy drugs had left my system that the inflammation would start to resolve. And maybe it is. A little bit. But as I type this now, my fingertips are aching, red and puffy. Plus, my fingernails are sensitive to the tap, tap, tapping. I shouldn’t type with so much purpose.
When I think of my typing, it brings to mind the Anna Kendrick, and George Clooney movie “Up In The Air”. If you haven’t seen the movie, let me set the scene…
George’s character is confused by the intensity with which Anna’s character types. He asks, “Are you mad at your computer?”. She dishes some epic side-eye, and smartly responds, “I type with purpose.”
Something similar was once said to me at the workplace, several companies ago. I would often wear dresses with heels, or pants with boots, or visa versa. And I would walk quickly. And click-clack-clomp along on the floor. Anyway, one day I was walking into an office that held an all-male trinity of a project lead, a project manager, and a business analyst. The leader looked over at me and said, “Jodi, I’ve always wanted to know why you walk like you’re angry, and about to come in here to chew us out.” I recalled my girl Anna, and quickly shot back, “I’m not angry; I walk with purpose.” I got a big laugh, and it defused the sexist observations… at least for a day or two.
Oh, a time when you dressed for the office. A time when there was an office!
Here’s hoping that my hands start to get better, or the team at the Survivorship clinic have some helpful suggestions. My next thoughts for treatment options are acupunctur, and traditional Chinese medicine, going off the idea that this is a residual tissue inflammation. I also have seen a naturopath who specializes in cancer-patients… she might have some suggestions, or perhaps has seen this reaction before. I can’t be THAT special.
Speaking of special – back to May 18th at my final infusion. It felt like an extraordinarily special day. I was pretty excited to have my final visit to Chemo Daycare over and done with. It felt like an occasion. I wore leopard-print pants, and nearly wore my green velvet turban festooned with plastic pearls and rhinestones. It was too hot to wear velvet on my head. Pity.
I brought in a box of a dozen Craig’s Cookies to the chemotherapy nurses. It went over well. I think everyone came to my room to thank me for the cookies. Who doesn’t love a sugar-high? As luck would have it, my final chemo nurse was the IV-specialist who came to see me 3-treatments in a row trying to get a line into my arm. She’s the one who finally recommended that I get an appointment for a PICC line insertion. It was nice to have a familiar face with me for the final infusion. Nurse Laura. She’s a rockstar, and has a wonderfully dry sense of humour. We got along well.
Once my infusion was over, I was able to ring the Bravery Bell. It’s a tradition in chemotherapy clinics to have the patient ring a bell at the end of treatment to signal that you are done. That you made it through this part of your treatment. That you are strong. That you were strong enough to make it through a systematic toxic assault on your body for weeks or months, or in some cases, years on end. And, perhaps more importantly – that you are strong enough to face whatever comes next.
I didn’t know if I was going to ring the bell. I had looked a chemo like I looked at my surgery and my cancer diagnosis… something to get through, not to celebrate. But, several people, including my mom asked me if I was going to ring the bell. It got me to thinking. And I came around to the idea that I was going to ring the bell.
But I had no idea how meaningful it would be to me. I had tears of happiness in my eyes and a lump in my throat as I rang that bell in front of the wonderful nurses, and the other patients. There was so much clapping that my ears rang. And a patient who was in eyeshot yelled out, “Bravo! Bravo!” It’s on the video. It’s beautiful. This is a moment I will never forget.
Still groggy, and high from the chemo meds, and cheers, I made my way to the elevator to leave. A PMH employee was in the elevator already. When I got on, he asked, “Was that you who just rang the bell?” My response, “Guilty as charged.” He congratulated me and told me that he was one floor up on the opposite side of the building and he heard the bell all the way from there. Whoop!
He said he loves hearing the bell, and that it makes everyone who works at the hospital happy when the bell rings. He also said the bell is new, because last year a woman rang the bell so hard it flew off the wall and broke. You go, girl!
I’m waiting for a consult to hear if I need radiation, have hormone therapy to go on, still have a follow-up surgery to correct some things after my mastectomy and reconstruction, rehab and need to work at building my strength back. But, here’s hoping that this major chapter in my life starts to fade into the background, never to takeover the main plot line of my life ever again.